Powerful opioid carfentanil reaches Connecticut, claims first fatal overdose

This story was originally published in the New Haven Register and was written by Esteban L. Hernandez with additional reporting by Leslie Lake.

The powerful synthetic opioid carfentanil has made its way to Connecticut and was part of a drug cocktail that claimed its first victim, a man who died in Norwalk.

Officials last year said there was no clear indication the opioid, which the Drug Enforcement Agency says is often used as an elephant tranquilizer, was in the state. The opioid is 100 times stronger than the drug fentanyl, which caused three fatal overdoses in New Haven last June.

But the state Office of the Chief Medical Examiner confirmed a man in Norwalk died on April 17 from an overdose involving carfentanil and other fentanyl analogues. The ME’s office said the man’s death, ruled accidental because it was an overdose, was caused by acute intoxication due to combined effects of carfentanil, fentanyl, acetyl fentanyl, butyryl fentanyl, heroin, Etizolam, methadone and alprazolam, an anxiety medication.

The man also had a synthetic opioid called U-47700 in his system, another powerful opioid whose threat to public health prompted the DEA to make it a Schedule 1 narcotic.

The ME’s office said Friday that another case from Thursday came back with a positive test for the presence of carfentanil, though more information could not be released because it wasn’t yet certified.

The DEA says carfentanil is about 10,000 time stronger than morphine, which is often used in medical settings as a painkiller. Carfentanil’s potential presence in the state last year prompted the state’s Health Department to dispense a DEA fact sheet to hundreds of medical emergency service providers last fall. The opioid’s toxicity poses a threat not only to users, but responders who may come in contact.

It’s unclear how widespread the drug has become nationwide, though its presence in New England has been known for several months. Connecticut State Police confirmed Friday that its Controlled Substance Unit recently had a case involving two samples that tested positive for carfentanil.

Norwalk Deputy Fire Chief Edward Prescott said carfentanil is only just beginning to appear locally. Firefighters, who often respond to overdose calls to assist police officers and paramedics, are taking extra precautions to ensure their own safety.

“In the type of environment where there may be the presence of such substances, we are taking stricter precautions,” Prescott said. “You have to be very careful about what you touch or what you may bump into.”

“This is a very dangerous drug,” he added.

Carfentanil has been involved in at least six overdose deaths in New Hampshire since April, according to New Hampshire Public Radio. The Portland Press Herald reported the opioid claimed its first victim in Maine in April.

The Massachusetts State Police said three samples tested this week by their crime lab tested positive for carfentanil. It marked the first time the opioid had been identified in Massachusetts, but state police there said in the release they were not aware of any carfentanil overdose deaths in that state.

“Members of the general public and first responders are urged to be aware of the extreme lethality of carfentanil,” Massachusetts State Police said in a release. “Carfentanil can come in many forms, and can be mixed with other drugs or disguised as heroin.”

In New Haven, the drug’s presence has prompted the Yale School of Medicine’s Community Health Care Van to train local drug users to test their opioids using a test strip to detect the presence of carfentanyl, according to van director Dr. Frederick L. Altice.

Altice said they’re advising clients not to use opioids alone and are providing more access to naloxone, the overdose antidote medication.

“More broadly, we are alerting all of our clients about this new information and training them that in the absence of wanting to use the test strips that they use smaller quantities as a ‘test’ to see if their ‘opioid’ is extraordinarily potent,” Altice said in an emailed response. “This information is disturbing and we remain majorly concerned but we are trying to be proactive.”

Last year, 917 people died from accidental drug overdoses in Connecticut. Fentanyl was found in 483 of those overdoses.

New Haven city spokesman Laurence Grotheer spoke on behalf of the city’s Health Department, noting the agency believes carfentanyl is a primary concern of local law enforcement and first responders. Local law enforcement and medical personnel in New Haven are aware of the potential for the drug’s presence.

New Haven police Criminal Intelligence Unit supervisor Sgt. Karl Jacobson said the department in May received an officer safety bulletin issued by the federal High Intensity Drug Trafficking Areas Program warning about the presence of carfentanil in New England.

However, the department has yet to have any narcotics test positive for carfentanil.

“We haven’t had any confirmation of it actually in New Haven,” Jacobson said. “We have no confirmation about carfentanil; plenty of fentanyl…but no carfentanil.”

Fair Haven Community Health Center Vice President of Clinical Affairs Dr. Doug Olson said the public should be more informed about carfentanil.

“My personal experience is that there is not a great amount of knowledge, in at least the community that we serve, about carfentanil,” Olson said.

Olson’s clinic primarily serves low-income patients. While patients at the Fair Haven clinic haven’t said they’ve been using carfentanil, Olson said the clinic has made an effort to inform users about its potential danger.

It starts with photograph: Personnel at the clinic have been using an image showing how much of three kinds of opioids is needed to kill a person. The image includes heroin, fentanyl and carfentanil. Olson said it’s been shown to opioid users and cocaine users.

The visually-striking image, “really hammers the point home,” Olson said.

“Most people have not heard of it, don’t know that it can taint their substances,” Olson said. “They’re ill-informed. We try to inform them with the ultimate goal of helping them stop using it altogether or help them use less.”

Norwalk’s Prescott said fire crews carry a supply of naloxone, also known by the brand name Narcan, for first responders. The medication is used to block the effects of opioids, especially in overdose.

“We carry Narcan for the patients and we carry Narcan for ourselves if a firefighter is exposed,” he said.

Reach Esteban L. Hernandez at 203-680-9901. This story includes reporting by Leslie Lake.

Imagine caption: Three vials showing a lethal dose of heroin, fentanyl and carfentanil, illustrating the differences in potency.Photo courtesy of Paige Sutherland of New Hampshire Public Radio. Photo courtesy of Paige Sutherland of New Hampshire Public Radio.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s